Alert archive / Arizona / Flash Flood Warnings in 2010

Flash Flood Warning 44, NWS Tucson, AZ

August 21, 2010Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 21, 2010, 10:05 PM MST for Pima County, Arizona. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2010, 10:05 PM MST (05:05 UTC)
Expired
Aug 22, 2010, 12:00 AM MST
In force
115 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

County Pima County, AZ

The radar

The Phoenix radar (KIWA), 157 km from the middle of the area, began a volume at 05:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 5.1 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2010-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1191 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2010-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1191 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
2169 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

244 
WGUS55 KTWC 220505
FFWTWC
AZC019-220700-
/O.NEW.KTWC.FF.W.0044.100822T0505Z-100822T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
1005 PM MST SAT AUG 21 2010

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA...

* UNTIL MIDNIGHT MST

* AT 955 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  FLASH FLOODING FROM HEAVY RAIN THAT FELL EARLIER THIS EVENING WEST 
  OF PISINIMO. THE GAUGE ON THE SAN SIMON WASH NEAR PISINIMO WAS
  CRESTING AFTER A RISE OF JUST OVER 7 FEET AS OF 930 PM.

* LOCATIONS IN THE WARNING INCLUDE INDIAN ROAD 28 WHICH IS LIKELY
  UNDER WATER NEAR THE SAN SIMON WASH.  THE SAN SIMON WASH WILL RUN 
  HIGH DOWNSTREAM TOWARD SANTA CRUZ BUT SINCE THE CHANNEL WIDENS OUT
  THERE...SIGNIFICANT FLOODING DOWNSTREAM OUTSIDE OF ITS BANKS IS    
  NOT EXPECTED. THIS REPLACES THE FLOOD ADVISORY WHICH WAS TO EXPIRE 
  AT 1015 PM MST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES
AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF
CREEKS AND STREAMS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

&&

LAT...LON 3209 11248 3212 11229 3189 11230 3189 11243

$$

KD
2 follow-up statements
947 
WGUS75 KTWC 220603
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1103 PM MST SAT AUG 21 2010

AZC019-220700-
/O.CON.KTWC.FF.W.0044.000000T0000Z-100822T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
1103 PM MST SAT AUG 21 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MST FOR
CENTRAL PIMA COUNTY...

AT 1051 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A FLASH FLOODING OVER THE WARNED AREA. THE GAUGE ON THE SAN 
SIMON WASH NEAR PISINIMO WAS CRESTING AT 8.3 FEET...WELL ABOVE ITS 
FLOOD STAGE OF 7 FEET. 

LOCATIONS IN THE WARNING INCLUDE INDIAN ROAD 28 WHICH IS LIKELY   
UNDER WATER NEAR THE SAN SIMON WASH.  THE SAN SIMON WASH WILL RUN   
HIGH DOWNSTREAM TOWARD SANTA CRUZ BUT SINCE THE CHANNEL WIDENS OUT   
THERE...SIGNIFICANT FLOODING DOWNSTREAM OUTSIDE OF ITS BANKS IS      
NOT EXPECTED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES 
AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF 
CREEKS AND STREAMS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

&&

LAT...LON 3209 11248 3212 11229 3189 11230 3189 11243

$$

GL
234 
WGUS75 KTWC 220654
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1154 PM MST SAT AUG 21 2010

AZC019-220702-
/O.EXP.KTWC.FF.W.0044.000000T0000Z-100822T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
1154 PM MST SAT AUG 21 2010

...THE FLASH FLOOD WARNING WILL EXPIRE AT MIDNIGHT MST FOR CENTRAL
PIMA COUNTY...

THE GAUGE ON THE SAN SIMON WASH NEAR PISINIMO IS NOW IN THE PROCESS 
OF FALLING FROM ITS CREST TO LEVELS BELOW FLOOD STAGE. THUS...THE 
FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER...WITH 
SIGNIFICANT FLOW STILL IN THE SAN SIMON WASH...MOTORISTS SHOULD 
CONTINUE TO USE CAUTION FOR THE NEXT SEVERAL HOURS ON INDIAN ROAD 28 
NEAR SAN SIMON. 

LAT...LON 3209 11248 3212 11229 3189 11230 3189 11243

$$

GL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 8:50 PM MST, 1 hour 15 minutes earlier.

Area forecast discussion, Aug 21, 8:50 PM MST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
850 PM MST SAT AUG 21 2010

.SYNOPSIS...A EXTREMELY MOIST AIR MASS RESIDES OVER SOUTHERN ARIZONA
WHICH IS FAVORABLE FOR A CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH
EARLY NEXT WEEK. LIKEWISE TEMPERATURES WILL REMAIN ABOVE AVERAGE.

&&

.DISCUSSION...PRECIPITABLE WATER VALUES ARE 150 TO 200% ABOVE
NORMAL FOR THIS TIME OF YEAR. THIS CONDITION ENABLES ANY HEALTHY
THUNDERSTORM TO DUMP A LARGE AMOUNT OF RAIN IN A SHORT PERIOD OF
TIME. THUS THE MAIN WEATHER ISSUE FOR THE REMAINDER OF THIS EVENING
IS LOCALIZED FLOODING ASSOCIATED WITH THESE STORMS. A BAND OF
CONVECTION WILL CONTINUE MOVING THROUGH WESTERN PIMA COUNTY THIS
EVENING. ANOTHER AREA OF CONVECTION IS MOVING INTO COCHISE FROM
MEXICO. IN WORDS...THESE STORMS WILL CONTINUE INTO THE NIGHT.

THE HIGH PRESSURE REMAINS OVER NEW MEXICO AND ARIZONA THROUGH ALL OF
NEXT WEEK. THIS POSITION IS FAVORABLE FOR KEEPING SOME SHOWERS AND
THUNDERSTORMS IN THE FORECAST ALL WEEK.  THIS HIGH POSITION IS ALSO
FAVORABLE FOR KEEPING ABOVE AVERAGE TEMPERATURES OVER US. IN MANY
ASPECTS THIS PATTERN IS A TYPICAL MONSOON PATTERN FOR THIS TIME OF
YEAR. THE CURRENT FORECAST PACKAGE COVERS THESE CONDITIONS WELL...SO
WILL NOT UPDATE.

&&

.AVIATION...ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS
SOUTHERN ARIZONA INTO THE EARLY MORNING HOURS. EXPECT MVFR
CEILINGS/VSBYS AND WIND GUSTS NEAR 45 KTS NEAR THE THUNDERSTORMS.
AFT 06Z SUNDAY...THE SHOWERS AND THUNDERSTORMS WILL DIMINISH IN
COVERAGE. LINGERING CLOUDINESS FROM THESE STORMS THROUGH THE
MORNING. SPECIFICALLY SCT-BKN CLOUDS AT 10-14K FT AGL AND BKN-OVC
HIGH CIRRUS CLOUDS ABOVE 20K FT AGL. AVIATION DISCUSSION NOT UPDATED
FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...NO FIRE WEATHER CONCERNS AT THIS TIME.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 21, 10:50 AM MST, 11 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1050 AM MST SAT AUG 21 2010

AZZ019-029>035-221800-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
1050 AM MST SAT AUG 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS WILL DEVELOP LATER TODAY...WITH INITIAL DEVELOPMENT
ACROSS SOUTHERN AREAS BEFORE DEVELOPING LATER IN THE NORTH AND
SPREADING WESTWARD THROUGH THE EVENING HOURS. EXPECT SOME STORMS
TO GENERATE STRONG GUSTY WINDS AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A CHANCE OF SHOWERS AND THUNDERSTORMS MAINLY IN AFTERNOON AND
EVENING HOURS TO START THE WEEK. EXPECT GUSTY WINDS AND LOCALLY
HEAVY RAINFALL WITH SOME STORMS. THE PATTERN WILL BE LESS
FAVORABLE FOR STORMS LATER IN THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Aug 21, 5:29 PM MST, 4 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
529 PM MST SAT AUG 21 2010

AZZ033-220115-
TUCSON METRO/MARANA/GREEN VALLEY AZ-
529 PM MST SAT AUG 21 2010

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PIMA COUNTY UNTIL 615 PM
MST...

AT 524 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF SAHUARITA...OR 7 MILES EAST
OF GREEN VALLEY...MOVING NORTHWEST AT 20 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...GREEN VALLEY AND SAHUARITA.

ANOTHER STRONG THUNDERSTORM WAS LOCATED WEST OF GREEN VALLEY.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3182 11124 3212 11106 3192 11075 3176 11086
TIME...MOT...LOC 0028Z 118DEG 15KT 3189 11091

KD
Special weather statement, Aug 21, 6:06 PM MST, 3 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
606 PM MST SAT AUG 21 2010

AZZ032-033-220130-
TOHONO OODHAM NATION AZ-TUCSON METRO/MARANA/GREEN VALLEY AZ-
606 PM MST SAT AUG 21 2010

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PIMA COUNTY UNTIL 630 PM
MST...

AT 600 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTHWEST OF
TUCSON TO 8 MILES NORTHWEST OF SAHUARITA...AND MOVING NORTHWEST AT 30
MPH. A WIND GUST TO 46 MPH WAS MEASURED AT THE TUCSON INTERNATIONAL
AIRPORT AT 539 PM MST.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

AREAS AFFECTED BY THESE STORMS INCLUDE...MARANA...THREE POINTS...RYAN
FIELD...SAGUARO NATIONAL PARK WEST AND PICTURE ROCKS.

A SMALL STREAM FLOOD ADVISORY REMAINS IN EFFECT FOR PARTS OF PIMA
COUNTY IMMEDIATELY SOUTH AND WEST OF TUCSON THROUGH 715 PM MST.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3221 11093 3188 11102 3190 11135 3250 11124
TIME...MOT...LOC 0104Z 140DEG 27KT 3221 11104 3205 11108

KD
Special weather statement, Aug 21, 8:50 PM MST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
850 PM MST SAT AUG 21 2010

AZZ029-220430-
SOUTHEAST PINAL COUNTY AZ-
850 PM MST SAT AUG 21 2010

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PINAL COUNTY UNTIL 930 PM
MST...

AT 845 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTH OF KEARNY...OR 30 MILES EAST OF
FLORENCE...MOVING NORTHWEST AT 25 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. BRIEF HEAVY RAIN OF
ONE INCH IN 30 MINUTES COULD CAUSE BRIEF FLOODING OR PONDING OF
WATER ON ROADWAYS SUCH AS ROUTE 177 OR THE FLORENCE KELVIN HIGHWAY.

AREAS AFFECTED BY THIS STORM INCLUDE...KEARNY AND KELVIN.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3324 11094 3290 11074 3280 11098 3307 11119
TIME...MOT...LOC 0347Z 156DEG 20KT 3295 11088

KD

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 5:16 PM MSTAreal Flood AdvisoryTWCPima, Santa Cruz119 min
Aug 21, 5:29 PM MSTSpecial Weather StatementTWCSanta Cruz46 min
Aug 21, 6:06 PM MSTSpecial Weather StatementTWC24 min
Aug 21, 8:16 PM MSTAreal Flood AdvisoryTWCPima119 min
Aug 21, 8:50 PM MSTSpecial Weather StatementTWCPinal40 min
Aug 21, 9:46 PM MSTAreal Flood AdvisoryTWCGraham, Pima, Pinal74 min

Nearby

Flash Flood Warnings in Arizona, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.